Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Paducah, KY

March 29, 2002Edwards County, Wabash County, Illinois; Gibson County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 12:11 PM CST for Edwards County, Wabash County, Illinois; Gibson County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2002, 12:11 PM CST (18:11 UTC)
Expired
Mar 29, 2002, 1:00 PM CST
In force
49 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Edwards County, IL, Wabash County, IL, Gibson County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 11:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 291811
SVRPAH
ILC047-185-INC051-291900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHEAST ILLINOIS
  WABASH COUNTY IN SOUTHEAST ILLINOIS
  GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 100 PM CST

* AT 1210 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ALBION...MOVING EAST AT 45
  MPH.

* LOCATIONS IN THE WARNING INCLUDE MOUNT CARMEL...WEST SALEM...FORT
  BRANCH...OWENSVILLE...PATOKA AND PRINCETON

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3856 8814 3827 8813 3823 8737 3855 8765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:40 AM CST, 9 hours 31 minutes earlier.

Area forecast discussion, Mar 29, 2:40 AM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CST FRI MAR 29 2002

AFTER A SERIES OF JACK RABBIT JUMPS BY THE ETA AND AVN...THESE AND
OTHER NUMERICAL MODELS APPEAR TO BE RESOLVING THE PASSAGE OF THE
NEXT WEATHER SYSTEM TODAY. ALTHOUGH THE FOCUS HAS BEEN ON THE SRN CA
LOW...THE DYNAMICS HAVE CHANGED DRAMATICALLY ENOUGH IN THE NRN 1/2
OF THE U.S. WHICH HAS BEEN IN LOW AMPLITUDE FLOW...UNTIL JUST
RECENTLY.

THE FUNDAMENTAL DEVELOPMENT OF THE CLOSED LOW OVER S CENTRAL CANADA
HAS PLACED THE PAH FORECAST AREA IN A FAVORABLE POSITION OF
THUNDERSTORMS TODAY AND TONIGHT...SOME EVEN SEVERE. THE 30H 150 KT
JETLET OVER NW MT AT 29/00Z...SHOULD HELP SHARPEN THE BAROCLINIC
ZONE OVER THE NRN PLAINS THROUGH 12Z. SOME ENHANCEMENT OF CONVECTION
APPEARS TO BE ALREADY SHOWING UP NEAR THE EXIT REGION OF THIS JET
MAX WITH THE CONVECTION OVER ERN NE.

THE PAH FORECAST AREA SEEMS TO BE ON THE SRN EDGE OF A SPLIT JET
FLOW...WHICH IS MAXIMIZED AROUND 00Z SAT. ETA/AVN ARE EXTREMELY
SIMILAR IN WIND SPEEDS WITH THE JET STRUCTURE IN THE 700-300 MB
LAYER THROUGH 12Z...WITH AVN ONLY SLIGHTLY STRONGER WITH WIND SPEEDS
ACRS NORTHERN MO AND IL.

THE ENHANCEMENT OF THE BAROCLINIC ZONE THROUGOUT THE DAY...AS THE
UPPER LOW IN CANADA TIGHTENS...IS EVIDENT IN THE 1000-850 AND
700-300 LAYER Q SUB N VECTOR DIVERENGE PLOTS. CURRENT CONVECTION
LINES UP VERY WELL WITH THE Q VECTOR REGIONS...SO AGEO CIRCULATION
TO SUPPORT SUSTAINED CONVECTION THIS AFTERNOON AND EVENING DOES NOT
APPEAR TO BE A PROBLEM.

THE 925 AND 850 MB MANDATORY CHARTS AT 00Z HAVE ALREADY SHOWN A
NARROW RIBBON OF DECENT LOW LEVEL MSTR FROM WRN LA/AR...ACROSS CNTRL
MO INTO THE GREAT LAKES REGION. ALTHOUGH THE AVN IS 3-5 DEGREES
HIGHER WITH THE SURFACE DEWPOINT REFLECTION OF THE MOISTURE
INFLUX...BOTH THE ETA/AVN SUGGEST THAT AMPLE MOISTURE WILL BE IN
PLACE CLOSE TO PEAK HEATING TIME FROM MIDDAY ONWARD.

INSTABILITY-WISE...WITH THE APPROACH OF THE JET MAX...WHICH SHOULD
STRETCH AND COOLER THE UPPER LEVELS /I.E. SHARPEN LAPSE RATES/...ETA
AND AVN BRING IN DECENT INSTABILITY...EVEN BY 18Z TODAY. SFC CAPES
IN EXCESS OF 1000J/KG ARE EVIDENT ALONG THE SURFACE FRONT /TRIGGER
FOR SURFACE-BASED PARCELS...ESPECIALLY ALONG SERN MO/WRN KY AND SWRN
IN. THIS AREA IS ALREADY OUTLOOKED BY SPC FOR DAY 1.

THE CONVECTION SHOULD START AS AN EXPANDING AREA OF SHOWERS IN
WESTERN AND CENTRAL MO THIS MORNING...EVENTUALLY BECOMING A LINE OF
SHWRS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE PAH
FORECAST AREA. THERE MAY BE SOME INITIAL CAPPING IN PLACE TO SLOW
DEVELOPMENT AT FIRST...BUT AS THE COUPLED JET PTTN MOVES IN
PLACE...THERE SHOULD BE DECENT LIFT AND CIRCULATION TO DEVELOP
DECENT CONVECTION THIS AFTERNOON.

IN LATTER PERIODS...SUN/MON FORCING ALONG THE FRONTAL BOUNDARY MAY
KEEP A CHANCE OF PCPN ALONG THE SOUTHERN BORDER COUNTIES OF THE CWA.
I WILL NEED TO DETERMINE AT PRESS TIME WHETHER A MENTION OF PCPN
NEEDS TO BE KEPT IN OR INTRODUCED FOR THIS PACKAGE.

I WILL GO WITH A BLEND OF AVN/FWC TEMPS...FAVORING THE WARMER FWC
TEMPS WHERE FULL/PARTIAL LATE MARCH SUN AND WAA IS IN PLACE.

FOR CONSISTENCY SAKE...I WILL NOT BE CONSIDERING ANY CHANGES TO THE
EXTENDED FCST PERIOD WITH THIS PACKAGE.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Mar 29, 8:02 AM CST, 4 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CST FRI MAR 29 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER EXTREME SOUTHEAST MISSOURI...MUCH WESTERN KENTUCKY AND
AND THE SOUTHERN TIP ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY OVER THE THE REMAINDER OF THE QUAD STATE AREA.
THE MODERATE RISK AREA GENERALLY COVERS LOCATIONS SOUTH OF A
LINE THAT EXTENDS FROM NEAR DEXTER MISSOURI...TO VIENNA ILLINOIS...
TO EVANSVILLE INDIANA...TO OWENSBORO KENTUCKY.

DISCUSSION...
THE AIR ACROSS THE QUAD STATE REGION WILL CONTINUE TO DESTABILIZE
TODAY AS SURFACE TEMPERATURES WARM TO NEAR 70...AND A COLD FRONT
APPROACHES FROM THE CENTRAL PLAINS. IN ADDITION...AN AREA OF LOW
PRESSURE ALOFT WILL DROP SOUTHEAST INTO THE MID MISSISSIPPI VALLEY BY
EARLY AFTERNOON. THIS SCENARIO WILL SET OFF NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY...ESPECIALLY OVER SOUTHEAST MISSOURI...EXTREME
SOUTHERN ILLINOIS...MUCH OF WESTERN KENTUCKY AND EXTREME SOUTHWEST
INDIANA. SOME OF THESE STORMS WILL LIKELY REACH SEVERE LEVELS...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. THE STORMS
WILL END LATER THIS EVENING AS THE COLD FRONT PUSHES SOUTH OF THE
AREA.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND EARLY TONIGHT.

OUTLOOK FOR SATURDAY...
A WEAK AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY...
WITH PARTLY CLOUDY SKIES EXPECTED.

&&

MEFFERT
Special weather statement, Mar 29, 11:19 AM CST, 52 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CST FRI MAR 29 2002

...SEVERE THUNDERSTORM WATCH NUMBER 45 CONTINUES THROUGH 100 PM FOR
SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS...
...TORNADO WATCH NUMBER 46 IS IN EFFECT UNTIL 400 PM CST FOR
WESTERN KENTUCKY...SOUTHWEST INDIANA AND REMAINDER OF SOUTHERN
ILLINOIS...

SEVERE THUNDERSTORM WATCH 45 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...

CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...STODDARD...PERRY
...CAPE GIRARDEAU...SCOTT...MISSISSIPPI AND NEW MADRID.

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION AND ALEXANDER.

TORNADO WATCH 46 INCLUDES THE FOLLOWING COUNTIES.

IN SOUTHERN ILLINOIS...

JEFFERSON...FRANKLIN...WILLIAMSON...JOHNSON...PULASKI...MASSAC
...WAYNE...HAMILTON...SALINE...POPE...EDWARDS...WABASH...WHITE
...GALLATIN AND HARDIN.

IN WESTERN KENTUCKY...

BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...GRAVES
...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...TRIGG
...UNION...HENDERSON...WEBSTER...HOPKINS...CALDWELL...DAVIESS
...MCLEAN...MUHLENBERG...CHRISTIAN...TODD.

IN SOUTHWEST INDIANA...

GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER.
Local storm report, Mar 29, 11:46 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1146 AM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 AM    BARNHILL                  IL   1.75 INCH HAIL
03/29/02   WAYNE                          REPORT FROM IL STATE
                                          POLICE DIST. 19

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:04 AM CSTSevere Thunderstorm WarningPAHJefferson41 min
Mar 29, 11:28 AM CSTSevere Thunderstorm WarningPAHWayne47 min
Mar 29, 11:47 AM CSTSevere Thunderstorm WarningPAHHamilton, White43 min
Mar 29, 3:12 PM CSTSevere Thunderstorm WarningPAHMassac, Pulaski48 min
Mar 29, 12:30 PM CSTSevere Thunderstorm WarningPAHPosey, Vanderburgh45 min
Mar 29, 12:50 PM CSTSevere Thunderstorm WarningPAHPike, Warrick40 min
Mar 29, 1:07 PM CSTSevere Thunderstorm WarningPAHSpencer38 min
Mar 29, 1:22 PM CSTTornado WarningPAHSpencer23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.